Wyoming, 2018

Tornadoes and Flash Flood in Wyoming, July 29, 2018

July 29, 2018 · NWS CYS · 28 events in 4 counties and zones

Thunderstorms produced a few weak tornadoes, very heavy rainfall and numerous reports of large hail across Goshen, Platte, Albany and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced a few weak tornadoes, very heavy rainfall and numerous reports of large hail across Goshen, Platte, Albany and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 12:22 PM MST, 1 minute earlier.

Area forecast discussion, Jul 29, 12:22 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
122 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 121 PM MDT Sun Jul 29 2018

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

UPDATE Issued at 1127 AM MDT Sun Jul 29 2018

A potentially serious scenario evolving over extreme southeast Wyo
this afternoon. Fog and low-level stratus eroded very quickly this
morning, and full sun is present across the majority of Laramie Co
and southern Platte/Goshen counties per the latest GOES-16 visible
satellite loop. A residual surface boundary was analyzed across NE
Laramie county, and was expected to contribute to locally enhanced
low-level shear by early/mid afternoon w/ effective SRH values 200
or better given substantial low-level turning. Projected STPs of 1
to 3 across Laramie County suggests a greater-than-average tornado
threat for areas near Cheyenne. In addition, SBCAPE approaching 3k
J/Kg and well over 50 knots of effective bulk shear will support a
threat for extremely large/destructive hail as well. That said, we
are in agreement with the recent SPC upgrade to Enhanced Risk w/10
percent Tornado probabilities. Grids have been updated for mention
of all hazards, including tornadoes. Expect thunderstorms to begin
developing by 1 PM, with a significant severe threat as early as 3
PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sun Jul 29 2018

Satellite imagery this morning is showing areas of low stratus and
patchy fog along and east of the Laramie Range. Some areas have
been limited by a high level cloud deck, but as they pass to the
south and east, fog and stratus should form in their wake. Fog
and stratus will dissipate later this morning with the sunrise.
Another cooler than normal day with the threat of thunderstorms in
the afternoon and evening expected, some will be severe. A few
upper level pulses will pass through the flow aloft today; these
pulses will work in conjunction with deep layer shear values, CAPE
values around 2500+ J/kg, steep mid-layer lapse rates, and
surface dewpoints well over 50 F, to generate thunderstorms across
southeast Wyoming and the western Nebraska Panhandle. Model
soundings are indicating that the cap aloft should break around
noon to one with strong to severe thunderstorms developing shortly
afterwards. The main threats today will be golf ball to baseball
size hail, damaging winds in excess of 70 mph, frequent lightning
and heavy rainfall at the storms' core. Not expecting any threat
of flash flooding as these storms should be fast movers; however,
if storms train over a particular area, will have to pay close
attention to rain rates.

Additionally, with LCLs between 1000 to 2000 ft and elevated low-
level shear values, the threat of a tornado or two cannot be
ruled out. The latest SPC SREF Ensembles illustrate this threat
well with numerous intense updraft helicity tracks across the
region.

Thunderstorms will continue into the mid to late evening. Cool
overnight temperatures are expected with temperatures between the
upper 40s to low 50s. Fog and stratus will return after midnight.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1127 AM MDT Sun Jul 29 2018

Another round of thunderstorms to develop during the first 6 hour
set of this TAF forecast. Latest HRRR is showing robust
thunderstorm development after 21z for KCYS, KBFF, and KSNY with
scattered to widespread coverage. All sites with the exception of
KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the
main threats being large hail and damaging winds. The
thunderstorms should begin to diminish after 04z in most
locations.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FWZ 304...

While most zones will see high humidities and the threat of
scattered to widespread thunderstorms, FWZ 304 will be generally
dry with strong winds and low humidities for most of the afternoon
and into the evening. Therefore, have issued a Red Flag Warning
for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for
strong to severe thunderstorms this afternoon and evening. Upper
level northwest flow turns northerly beginning tomorrow under an
expending ridge of high pressure pushing north and east. This will
bring drier conditions and warming temperatures through the week,
with a thermal ridge setting up aloft by next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 3:17 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
417 AM MDT Sun Jul 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
301030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
417 AM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to widespread afternoon and evening severe
thunderstorms will be possible again today. The main threats with
these storms will be hail golf ball to baseball size, damaging
winds, and a tornado or two. The thunderstorms should move out of
the area by midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and evening.

WYZ104-109>114-301030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
417 AM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and evening.

In the hours before

Special weather statement, Jul 29, 12:01 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
101 PM MDT SUN JUL 29 2018

WYZ108-118-119-291945-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
101 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 145 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Slater, or 22 miles southeast of Wheatland, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has shown rotation and may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 4173 10465 4194 10465 4179 10414 4150 10438
TIME...MOT...LOC 1900Z 295DEG 16KT 4184 10464

Lyons
Special weather statement, Jul 29, 12:13 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT SUN JUL 29 2018

WYZ103-106-116-292000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
113 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 200 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Wheatland Reservoir 3, or 23 miles southwest of
Wheatland, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4190 10552 4199 10535 4186 10488 4167 10500
      4167 10538
TIME...MOT...LOC 1913Z 310DEG 22KT 4188 10535

Hammer

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Goshen

When
July 29, 12:23 PM MST to 12:25 PM MST
Where
Goshen County, 8.43 mi S of Mers Hill
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.760, -104.590

Golf ball size hail was observed east of Chugwater.

Hail, Platte

When
July 29, 12:25 PM MST to 12:27 PM MST
Where
Platte County, Chugwater
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -104.820

Penny to quarter size hail was observed at Chugwater.

Hail, Platte

When
July 29, 12:33 PM MST to 12:35 PM MST
Where
Platte County, 7 mi SW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.978, -105.046

Quarter size hail was observed southwest of Wheatland.

Hail, Laramie

When
July 29, 12:50 PM MST to 12:53 PM MST
Where
Laramie County, 0.42 mi NE of Gun Barrel
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.444, -104.344

Quarter size hail was observed at US Highway 85 mile post 50.

Tornado, Laramie

When
July 29, 12:55 PM MST to 12:58 PM MST
Where
Laramie County, Gun Barrel to 1.04 mi SE of Gun Barrel
Rating
EF0
Path length
1.04 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
41.440, -104.350

An EF0 tornado briefly touched down just west of US Highway 85 near Gun Barrel. The tornado tracked southeast across the highway and lifted three minutes later in open country.

Hail, Laramie

When
July 29, 12:55 PM MST to 12:58 PM MST
Where
Laramie County, 4 mi N of Gun Barrel
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.498, -104.350

Hen egg size hail broke car windows and damaged vehicles at US Highway 85 mile post 51.

Hail, Laramie

When
July 29, 1:05 PM MST to 1:08 PM MST
Where
Laramie County, 0.17 mi SSE of Albin
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.418, -104.098

Golf ball size hail was observed at Highway 216 mile post 67.

Hail, Platte

When
July 29, 1:06 PM MST to 1:08 PM MST
Where
Platte County, 7 mi W of Chugwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.760, -104.956

Quarter size hail was observed west of Chugwater.

Hail, Platte

When
July 29, 1:15 PM MST to 1:17 PM MST
Where
Platte County, 1 mi E of Chugwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.760, -104.801

Nickel to golf ball size hail was observed just east of Chugwater.

Hail, Platte

When
July 29, 1:20 PM MST to 1:23 PM MST
Where
Platte County, 7 mi E of Chugwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -104.684

Ping pong ball size hail was observed east of Chugwater.

Hail, Platte

When
July 29, 1:20 PM MST
Where
Platte County, 4.15 mi NW of Brinton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.760, -104.960

Hail, Laramie

When
July 29, 1:40 PM MST to 1:43 PM MST
Where
Laramie County, 10 mi N of Cheyenne
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.285, -104.820

Half dollar size hail was observed north of Cheyenne.

Hail, Laramie

When
July 29, 1:42 PM MST to 1:45 PM MST
Where
Laramie County, 8 mi NNE of Cheyenne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.247, -104.761

Golf ball size hail was observed east of US Highway 85 north of Cheyenne.

Hail, Laramie

When
July 29, 1:45 PM MST to 1:48 PM MST
Where
Laramie County, 10 mi N of Cheyenne
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.285, -104.820

Golf ball size hall was observed north of Cheyenne.

Tornado, Laramie

When
July 29, 1:45 PM MST to 1:47 PM MST
Where
Laramie County, 3.27 mi N of (Cys)cheyenne Airport to 3.14 mi N of (Cys)cheyenne Airport
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.207, -104.806

An EF0 tornado briefly touched down on Kersey Drive north of Cheyenne. The tornado tracked southeast for a few minutes then dissipated.

Hail, Laramie

When
July 29, 1:45 PM MST
Where
Laramie County, 2.94 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -104.850

Hail, Laramie

When
July 29, 1:50 PM MST to 1:53 PM MST
Where
Laramie County, 4 mi NW of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.181, -104.874

Quarter size hail was observed northwest of Cheyenne.

Hail, Laramie

When
July 29, 1:59 PM MST to 2:02 PM MST
Where
Laramie County, 4 mi NE of Cheyenne
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.181, -104.766

Ping pong ball to hen egg size hail was observed northeast of Cheyenne.

Hail, Laramie

When
July 29, 2:00 PM MST
Where
Laramie County, 4.66 mi NW of Archer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.200, -104.720

Hail, Laramie

When
July 29, 2:02 PM MST to 2:05 PM MST
Where
Laramie County, 5 mi E of Cheyenne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -104.724

Golf ball size hail was observed at Dell Range Boulevard and Green Mountain Road. Numerous windows and sky lights were broken and siding and trees stripped in the Saddleridge and Dakota Crossing subdivisions.

Hail, Laramie

When
July 29, 2:04 PM MST
Where
Laramie County, 3.12 mi W of Archer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.720

Hail, Laramie

When
July 29, 2:06 PM MST to 2:10 PM MST
Where
Laramie County, 4 mi E of Cheyenne
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.140, -104.743

Half dollar to golf ball size hail was observed east of Cheyenne.

Hail, Laramie

When
July 29, 2:06 PM MST
Where
Laramie County, 3.12 mi W of Archer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.720

Hail, Laramie

When
July 29, 2:07 PM MST
Where
Laramie County, 2.6 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -104.760

Hail, Laramie

When
July 29, 2:15 PM MST to 2:17 PM MST
Where
Laramie County, 2 mi E of Cheyenne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -104.782

Golf ball size hail was observed just east of Cheyenne.

Flash Flood, Laramie

When
July 29, 3:00 PM MST to 4:00 PM MST
Where
Laramie County, 1.84 mi E of Cheyenne to 3 mi ESE of Cheyenne
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.136, -104.785

More than an inch of rain caused flash flooding along North College and Nationway in Cheyenne.

Hail, Albany

When
July 29, 4:35 PM MST
Where
Albany County, 1.73 mi SE of Quealy Dome
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -105.940

Hail, Albany

When
July 29, 4:52 PM MST to 4:55 PM MST
Where
Albany County, 12 mi S of Laramie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.136, -105.590

Golf ball size hail was observed south of Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783142, 783143, 783144, 783145, 783146, 783148, 783149, 783151, 783153, 783154, 786662, 783155, 783157, 783158, 783160, 786663, 783162, 783163, 786665, 783165, 786666, 783167, 786667, 786668, 783169, 783170, 786670, 783171.